top of page
Search

Is There a Connection Between Antidepressants and Weight Gain?



Mental health is a complex and delicate aspect of our well-being, and for many individuals grappling with conditions such as depression, anxiety, or other mood disorders, antidepressant medications can be a crucial component of their treatment plan. However, one common concern that often arises among those prescribed antidepressants is the potential for weight gain. In this blog post, we'll explore the intricate relationship between antidepressants and weight gain, examining the factors at play and offering guidance on how individuals can manage their mental health without compromising their physical well-being.

There are many classes of antidepressants. Some older antidepressants are associated with weight gain, while newer classes are less often associated with weight gain. Let's break it down.

  1. SSRIs: Selective Serotonin Reuptake Inhibitors are generally considered weight-neutral by the psychiatric community. Studies of weight impacts indicate that common antidepressants including fluoxetine (Prozac), sertraline (Zoloft), escitalopram (Lexapro), citalopram (Celexa) have minimal impact on weight.  Conflicting studies can be found, but it is important to remember that there are inherent differences in folks electing antidepressant treatment over folks who elect to remain medication free.  Illness burden in the treatment groups may be overall higher.  More severe forms of depression or even anxiety may lead to 'comfort eating', binging on food or inactivity, which in turn may explain weight gain.  In others cases, folks on SSRIs describe eating the same or healthier foods, and exercising the same amount or more, and yet still have weight gain.  This scenario may provide a clearer association between the treatment and weight gain.  Since different responses to medications occur, the benefits and risks of a particular treatment need to be carefully considered. It is important to have this discussion with your treating doctor.

  2. SNRIs: Serotonin and Norepinephrine Reuptake Inhibitors like Duloxetine (Cymbalta) has not been shown to be significantly associated with weight gain in numerous high quality studies.  Venlafaxine (Effexor) has a more nebulous association with weight gain with one large study indicating risk of 5% weight gain over a 10 year period.  Unfortunately, there is limited data to draw conclusions about the association between venlafaxine and weight gain.  For many reasons, venlafaxine can be a challenging drug to utilize for the treatment of depression/anxiety due to a common risk of discontinuation syndrome, making it difficult to taper or stop.  Once again, decision making about the risks and benefits of treatment should be made with the support of your prescribing provider.

  3. Bupropion (Wellbutrin): An antidepressant in a class of its own, bupropion is known for its weight negative benefits. A bonus benefit of bupropion is that when paired with a traditional SSRI, it may reverse the sexual side effects associated with the SSRI, and improve energy, and emotional range.

  4. TCAs: Tricyclic antidepressants, an older class of medications, are more often associated with weight gain. Examples include amitriptyline and nortriptyline.  However, currently these medications are more often used to treat insomnia or headache disorders.  Effective doses for these indications tend to be significantly lower, and therefore much less likely to contribute to weight gain.  Nonetheless, monitoring may in some cases be warranted.

  5. Mirtazapine (Remeron) is an older,  potent antidepressant and anti-anxiety medication.  It can also be used in cases of treatment-resistant insomnia, or disorders in which appetite is suppressed.  This medication belongs in a class of its own and is strongly associated with weight gain (though there are plenty of exceptions to this rule).  During treatment with mirtazapine, patients should be closely monitoring weight.  In some cases, the treatment will be utilized temporarily to avoid side effects.  In many cases, when it is indicated, the benefits can be substantial, so once again, the risks and benefits need to be carefully weighed with the help of your doctor.

Managing Weight While on Antidepressants

If you're concerned about potential weight gain while taking antidepressants, there are several steps you can take:

  1. Lifestyle: Focus on maintaining a balanced diet and incorporating regular physical activity into your routine. These lifestyle choices can contribute to overall well-being and may help counteract potential weight gain.  It can often be helpful to engage a nutritionist or personal trainer/physical therapist to get the ball rolling!

  2. Communication with your prescribing provider: Open communication with your healthcare provider is crucial. They can provide guidance, monitor your progress, and, if necessary, adjust your medication or explore alternative options.

Conclusion

While weight gain can be a concern for individuals on antidepressants, it's important to recognize that the impact varies from person to person. The benefits of managing mental health often outweigh the potential side effects, and with careful monitoring, communication with healthcare providers, and proactive lifestyle choices, individuals can often navigate this aspect of their treatment successfully. As always, consult with your healthcare provider before making any changes to your medication or lifestyle. Remember, your mental and physical well-being are interconnected, and a holistic approach to health is key.


Reference:Lucia Alonso-Pedrero, Maira Bes-Rastrollo, Amelia Marti.   Effects of antidepressant and antipsychotic use on weight gain: A systematic review.  OBESITY MANAGEMENT/ETIOLOGY AND PATHOPHYSIOLOGY. Sept 2019. 

57 views0 comments
bottom of page